top of page
Search

Hormonal Contraception And Acne

Birth control pills are a great way to prevent pregnancy. They can also have an impact on your skin health. The pill, the implant and other hormonal contraceptive methods can boost your risk for certain skin conditions like acne and rosacea. Let's look at how these medications affect our skin and what you can do about it.



THE HORMONES

Hormonal contraception can have a huge impact on your skin. While it's not uncommon for people to experience some breakouts in their menstrual cycle, hormonal contraception can create an even bigger change in your skin health. The good news is that there are ways to manage these symptoms and get your skin back into shape by using some great skincare products that target all these skin concerns.


Progesterone: This hormone can really trigger acne breakouts towards the second half of your cycle. After ovulation, oestrogen drops and progesterone rises. Progesterone can increase the body temperature and also sebum production. This can then lead to sweating and clogged pores as your period comes.


Oestrogen: Oestrogen makes sure that cells grow at a normal rate and also can make the skin produce hyaluronic acid. It's one of the main reasons why after your period your skin starts to glow and look more radiant.


TYPES OF CONTRACEPTION


The pill

The pill is a common form of hormonal contraception that uses synthetic hormones to prevent pregnancy. The most common type of oral contraceptive is the combination pill, which contains both estrogen and progesterone. The progesterone-only mini pill only contains one hormone (progesterone).

Both types have their pros and cons, but one thing they have in common is that they can cause skin issues like acne, dryness and itching--and even hair loss! If you're not careful about what you're putting on your face while taking these contraceptives it could make things worse for your complexion:

  • Acne breakouts are common when using birth control pills because these medications raise levels of testosterone which causes oil production in the skin to increase; this leads to breakouts on the face but also on other areas like back shoulders chest etc...

  • Dryness happens because the hormones affect oil glands causing less sebum production than normal causing dry patches on face especially around nose area where we tend to touch oftenly with dirty hands after applying makeup etc...

This issue may be compounded by wearing heavy foundation or powder products over top without moisturizing first as these products will clog pores further exacerbating problems with acne while also making them look darker than usual due to lack coloration from shine produced by healthy looking glowy cheeks etc."



The coil

The coil is a form of intrauterine contraception. It's a small rod that's inserted into the uterus and left there for up to 5 years, depending on which type you use. The main side effect is bleeding, which may be heavier or lighter than usual during the first few months after insertion. Your doctor can advise you on what to expect with this method before they insert it--if they think it won't suit your needs or lifestyle, there are other options available.

Some doctors say the mirena coil can be better if you're struggling with hormonal acne as the progesterone is more localised (around the uterus) and not flowing around the body.

In my experience, I've also noticed that the copper coil (although it has no hormones) can also impact the skin. I've seen clients in the past with small bumps all over the face which could be caused from copper toxicity and zinc depletion. Too much copper in the body can deplete zinc and zinc is needed for healthy skin.


The Implant & The Injection

Both of these types of hormones are the same as the progesterone only pill and I've seen similar skin problems with them due to the progesterone. Hormonal acne can be flared up by the constant flow of progesterone which can cause skin problems to be quite persistent.


So how does it happen?

How does hormonal contraception affect acne?

First, let's talk about the hormones that are involved in acne and how they work. Most of the major classes of contraception contain oestrogen. Each type has its own unique blend of progesterone or testosterone, but all contain at least some form of these hormones. Oestrogen and progesterone have been shown to increase sebum production (the natural oil our skin produces), which can lead to blocked pores and blackheads. Testosterone is thought to cause increased production of keratinocytes--basically dead skin cells that build up on top of each other as they shed--which clog pores too!

So what does this mean for your complexion? Well, if you're already prone to breakouts before starting birth control pills or getting fitted for the coil or implant, then it's likely things will get worse before they get better when it comes time for your next round at the doctor's office...and maybe even after that! If your doctor prescribes topical treatments like retinol or salicylic acid as part of his/her regimen plan then those may help clear things up faster than just waiting around for nature's course but won't do much good until after two weeks' worth of recovery time following discontinuation (or immediately thereafter).



So what can we do?

If you're struggling with hormonal acne and you think that your contraception is flaring it up, you could firstly speak with your GP. I wouldn't recommend coming off your contraception until you have spoken with them first.


As somebody who has struggled with hormonal acne all my life, I've seen a huge difference since coming off the pill. I decided to try Natural Cycles and have never looked back. It's made me so much more aware of my body than ever before and I think I will continue to use it as long as I can do.


I would also recommend using the correct skincare for your skin type. If you're unsure, I would advise an online skin consultation which you can book here so we can have a chat about the best products for your skin type.


Finally, regular exfoliation will really help. Ideally 2-3 times per week and a face mask once a week as well.

I love my Exfoliating Face Mask which is like a 2-in-1 product you can use twice a week. This will help to keep your pores clear and get rid of excess dead skin cells that can build up with the change of hormones across your cycle.



Also, the Meder EU-Seb Beauty Masks are a wonderful treatment to do each week - especially the week before your period. They work great after an exfoliation with my Exfoliating Face Mask too.



Overall, hormonal contraception can have an impact on your skin. They are known to cause acne in some people and so if you're breaking out a lot and want to come off your hormonal contraception, speak with your GP first and get some advice.


Thanks so much for reading,



Emmaline x

1 комментарий


Thanks for an interesting article. I think that a consultation at one of the Sexual Health Clinics will definitely help to find out the necessary information.

Лайк
bottom of page